3 Questions Every Pharmacy Student Must Be Prepared to Answer
I was asked these questions as a student, now I'm giving you the answers.
I have meet several wonderful pharmacy students around the world and locally. As a thank you for their friendship, I would like to share with them a few questions that I often ask students rotating through our hospital.
I was asked questions similar to these as a student. I believe these concepts are very important that will serve students well throughout their career if they understand them.
1) How does lisinopril (and other ACE inhibitors/ARBS) cause AND prevent renal failure?
2.) Why is the patient's white blood cell (WBC) count mysteriously going up even though they are on the right antibiotic and their wound is getting better?
3.) How do you decide when to stop one formulation of a drug and start another if they overlap in therapeutic effect? For example in the case of an IV to po conversion, or when changing from one drug to another with the same exactly therapeutic effect.
Now I'm going to give you the answers to these very important concepts.
Answer number 1: Lisinopril (and other ACE inhibitors/ARBS) lowers blood pressure in the kidneys though vasodialation. Normalizing the blood pressure is how it protects the delicate renal blood vessels from being damaged. The problem is when a patient becomes dehydrated or hypOtensive due to sepsis or blood loss-- the blood pressure in the kidneys goes too low and renal perfusion is very poor. The renal tissues become starved of oxygen and other nutrients because the renal blood vessels cannot constrict to get the blood flowing properly. It's like a water hose that has very little pressure in it. In this situation, the kidneys cannot regulate and increase the pressure.
The good news is that before permanent kidney damage sets in, we can see the serum creatine start to increase. When this happens, we just need to lower the dose of lisinopril and then the kidneys are able to constrict the blood vessels to the perfect diameter and regulate the blood pressure better.
That is also why ACE inhibitors and ARBs are contraindicated in renal stenosis. The passage way into the kidney is already narrow and blood pressure is already low inside the kidneys. A kidney with stenosis at the opening cannot regulate the internal blood pressure with ACE inhibitors and ARBS.
Answer number 2: Elevated white blood cells (WBCs) are an indication that the patient has an infection--provided they are not neutropenic from cancer treatments. As a general rule, the higher the WBCs, the worse the infection is---except in one very important instance. That is when a person gets a pulse/stress dose of a steroid like prednisone, solumedrol, solucortef, or decadron. In this situation, the person will experience side effects. These steroids increase our blood pressure, blood sugar, elevate our mood, and elevate the WBCs. It's nature’s way of giving us one last chance to overcome the physical obstacle that we are in. It's like a runner pushing for the finish line and using all their reserve.
So many times in the hospital we do a procedure and give the patient a pulse/stress dose of a steroid. Then it appears that the infection is getting worse because the WBCs increase. But I caution the reader of this article NOT to fall into that mental trap. The WBCs are going up because the reserve of WBCs has been pushed out into the bloodstream.
Sometimes I ask students to explain why the blood pressure or blood sugar is mysteriously going up. The answer is the same: it was caused by the steroid.
Answer number 3: Any drug is considered out of the body after 5 half lives. Use this information to make important decisions such as when to turn off the IV drip and when to start the pills. It depends on the drug formulations, but it is easy to figure out with this knowledge.
Best of luck to all the pharmacy students.